Iowa, 2021

Drought in Iowa, September 1 to 7, 2021

September 1 to 7, 2021 · NWS DMX · 3 events in 3 counties and zones

Severe drought continued in portions of Northern Iowa into early September. However, widespread generous rainfall helped to improve conditions by the end of the first week of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe drought continued in portions of Northern Iowa into early September. However, widespread generous rainfall helped to improve conditions by the end of the first week of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 31, 10:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
1159 PM CDT Tue Aug 31 2021

.DISCUSSION.../Tonight through Tuesday/
Issued at 237 PM CDT Tue Aug 31 2021

Take Home Points:

*Clearing skies/conditions rest of today
*Generally pleasant conditions through mid-week
*Showers/thunder returns Thursday afternoon through Friday
*Likely quiet weekend and uncertain shower/storm chances early next
week

Discussion:

After an active Monday evening and overnight, showers and storms
consistently trended downward as they slowly trekked eastward
through the day today. By mid afternoon, shower/storm activity had
moved primarily into areas of eastern and southeast Iowa. The
mid-upper level shortwave driving much of the activity will
continue to slowly slide east/southeast and lingering/festering
activity too will follow it. In the wake of the activity, mostly
cloudy skies will slowly dissipate through the evening, eventually
yielding mostly clear conditions.

With the robust activity this morning riding roughly down the
Missouri River, the surface and mid level boundaries have settled
across portions of Nebraska, Kansas, and Missouri, along a line from
O'Neill, NE to Kansas City to near Jefferson City, MO. That in mind,
any activity tonight should be in/around the aforementioned areas as
the LLJ picks up, keeping much, if not all, of the state dry.
Through the middle of the week, broad surface high pressure sliding
down the western Great Lakes region and upper level ridging sliding
into the Upper Plains will work in tandem to keep sensible weather
quiet and comfortable. Expect highs to remain in the upper 70s to
low 80s for most and the more humid conditions over far western
Iowa.

Ending the week, a western Canada upper trough will work into the
Canadian Plains and begin squash upper level in the region. More
pertinent to the Thursday-Friday time frame will be a shortwave
ejecting out of the southwest US and subsequent surface low
development. Synoptic guidance remains in fair agreement of surface
low track initially to our NW Thursday PM, then shifting eastward
into Friday, resulting in widespread opportunity for showers/storms.
Regarding the potential for strong to severe threats, conditions
continue to look to reside on the lower end with limited favorable
CAPE/shear parameter space depictions. As the activity exits and
subsides Friday, a shortwave rounding the fringes of the Canadian
upper low may provide another round of showers/storms Friday
PM/overnight, but again looks to be limited in its overall impact.
The remainder of the weekend then will be dominated by NW upper flow
and building surface high pressure. Early next week the region will
continue to be under the influence of NW flow and precipitation
chances will be at the whim of varied shortwave timing. Throughout
this time frame, end of this week into early next week, temperatures
will remain seasonable to seasonable cool with highs in the 70s to
lower 80s for much of the area.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1158 PM CDT Tue Aug 31 2021

Very spotty MVFR ceilings linger across southern and eastern
sections at 06z, but are not expected to impact nearby TAF sites.
There is some potential for brief MVFR fog toward daybreak as
well, but this potential mainly appears to be south and west of
TAF sites. Thus VFR conditions will be depicted until trends
suggest otherwise with persistent light winds, mainly from the
east.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Curtis
AVIATION...Small
Hazardous weather outlook, Aug 31, 1:48 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
248 PM CDT Tue Aug 31 2021

IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075-
081>086-092>097-012000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
248 PM CDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected at times from late Thursday through
Friday. The threat of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ039-012000-
Black Hawk-
248 PM CDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flood Warning is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected at times from late Thursday through
Friday. The threat of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

In the hours before

Local storm report, Aug 31, 7:32 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     TSTM WND DMG     LEWIS                   41.31N 95.09W
08/31/2021                   CASS               IA   TRAINED SPOTTER

            POWER LINES DOWN IN LEWIS. DELAYED REPORT.

&&

BSS
Local storm report, Aug 31, 7:48 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
848 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       6 ESE GRISWOLD          41.20N 95.03W
08/31/2021  M4.00 INCH       CASS               IA   TRAINED SPOTTER

            RAINFALL OVER THE PAST 24 HOURS.

&&

BSS
Local storm report, Aug 31, 7:59 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
859 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     GREENFIELD              41.31N 94.46W
08/31/2021                   ADAIR              IA   TRAINED SPOTTER

            MINOR TREE DAMAGE. DELAYED REPORT.

&&

BSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Emmet

When
September 1, 12:00 AM CST to September 7, 7:00 AM CST
Where
Emmet forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Severe drought conditions were ongoing across Emmet county to begin the month. However, decent rainfall during the first week of September led to improved conditions across the county with severe drought ending.

Drought, Kossuth

When
September 1, 12:00 AM CST to September 7, 7:00 AM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Severe drought conditions were ongoing across Kossuth county to begin the month. However, decent rainfall during the first week of September led to improved conditions across the county with severe drought ending.

Drought, Palo Alto

When
September 1, 12:00 AM CST to September 7, 7:00 AM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Severe drought conditions were ongoing across Palo Alto county to begin the month. However, decent rainfall during the first week of September led to improved conditions across the county with severe drought ending.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981576, 981577, 981578.